JBBS> Vol.2 No.1, February 2012

Cisplatin-Induced Posterior Reversible Encephalopathy Syndrome—Brief Report and Review of the Literature

DownloadDownload as PDF (Size:942KB) Full-Text HTML PP. 97-101   DOI: 10.4236/jbbs.2012.21011

ABSTRACT

Cisplatin is one of the most broadly used chemotherapeutic agents. Several central nervous system toxicities have been attributed to this agent, among which is a rare clinicoradiological condition referred to as posterior reversible leukoen-cephalopathy syndrome (PRES) or reversible posterior leukoencephalopathy syndrome (RPLS). PRES is characterized by subacute onset of headache, visual disturbances, confusion, seizures and rarely, coma. This usually reversible syn-drome was associated in the past mainly with hypertension. Several reports have associated the syndrome with several immunosuppressive and chemotherapeutic agents suggesting a disruption of the blood brain barrier due to direct damage to the endothelium and vasogenic edema. This syndrome is readily diagnosed with Computed Tomography (CT) or Magnetic resonance imaging (MRI) studies and quick withdrawal of the causative agent in conjunction with supportive care including rapid hypertension control and reduction of elevated intracranial pressure when needed, usually reverse the neurological symptoms with minimal or even no sequela within several days. In this brief report and review of the literature we describe two cases of PRES in two female patients that occurred a few days after receiving Cisplatin-based chemotherapy. We discuss the clinical presentation, diagnosis and treatment of this syndrome by reviewing the literature. The escalating number of clinical reports of PRES merit further studies of the mechanism of toxicity, appropriate treatment and awareness of physicians to this life threatening entity

KEYWORDS


Cite this paper

L. Amit, I. Ben-Aharon, T. Tichler, E. Inbar, A. Sulkes and S. Stemmer, "Cisplatin-Induced Posterior Reversible Encephalopathy Syndrome—Brief Report and Review of the Literature," Journal of Behavioral and Brain Science, Vol. 2 No. 1, 2012, pp. 97-101. doi: 10.4236/jbbs.2012.21011.

References

[1] J. Hinchey, C. Chavez, B. Appignani, J. Breen, L. Pao, A. Wang, et al., “A Reversible Posterior Leukoencephalo- pathy Syndrome,” The New England Journal of Medicine, Vol. 334, No. 8, 1996, pp. 494-500. doi:10.1056/NEJM199602223340803
[2] S. O. Casey, R. C. Sampaio, E. Michel and C. L. Truwit, “Posterior Reversible Encephalopathy Syndrome: Utility of Fluid-Attenuated Inversion Recovery MR Imaging in the Detection of Cortical and Subcortical Lesions,” Ame- rican Journal of Neuroradiology, Vol. 21, No. 7, 2000, pp. 1199-1206.
[3] C. Lamy, C. Oppenheim, J. F. Meder and J. L. Mas, “Neu- roimaging in Posterior Reversible Encephalopathy Syn- drome,” Journal of Neuroimaging, Vol. 4, No. 2, 2004, pp. 89-96.
[4] A. R. Pande, K. Ando, R. Ishikura, Y. Nagami, Y. Takada, A. Wada, et al., “Clinicoradiological Factors Influencing the Reversibility of Posterior Reversible Encephalopathy Syndrome: A Multicenter Study,” Radiation Medicine, Vol. 24, No. 10, 2006, pp. 659-668. doi:10.1007/s11604-006-0086-2
[5] T. Kinoshita, T. Moritani, D. A. hrier, A. Hiwatashi, H. Z. Wang, Y. Numaguchi, et al., “Diffusion Weighted MR Imaging of Posterior Reversible Leukoencephalopathy Syndrome: A Pictorial Essay,” Clinical Imaging, Vol. 27, No. 5, 2003, pp. 307-315. doi:10.1016/S0899-7071(02)00592-2
[6] D. Schiff and M. B. Lopes, “Neuropathological Correlates of Reversible Posterior Leukoencephalopathy,” Neurocri- tical Care, Vol. 2, No. 3, 2005, pp. 303-305. doi:10.1385/NCC:2:3:303
[7] A. Norden and T. Batchelor, “Reversible Posterior Leu- koencephalopathy Syndrome after Treatment of Diffuse Large B-Cell Lymphomam” Onkologie, Vol. 30, No. 3, 2007, pp. 90-91.
[8] A. Rajasekhar and T. J. George, “Gemcitabine-Induced Reversible Posterior Leukoencephalopathy Syndrome: A Case Report and Review of the Literature,” The Oncolo- gist, Vol. 12, No. 11, 2007, pp. 1332-1335
[9] J. De Seze, B. Mastain, T. Stojkovic, D. Ferriby, J. P. Pruvo, A. Destee, et al., “Unusual MR Findings of the Brain in Arterial Hypertension,” American Journal of Neuroradiology, Vol. 21, No. 2, 2000, pp. 391-394.
[10] H. Kitaguchi, H. Tomimoto, Y. Miki, A. Yamamoto, K. Terada, H. Satoi, et al., “A Brainstem Variant of Reversi- ble Posterior Leukoencephalopathy Syndrome,” Neurora- diology, Vol. 47, No. 9, 2005, pp. 652-656. doi:10.1007/s00234-005-1399-z
[11] T. Shimono, Y. Miki, H. Toyoda, H. Egawa, S. Uemoto, K. Tanaka, et al., “MR Imaging with Quantitative Diffu- sion Mapping of Tacrolimus-Induced Neurotoxicity in Organ Transplant Patients,” European Radiology, Vol. 13, No. 5, 2003, pp. 986-993.
[12] I. J. Berman and M. P. Mann, “Seizures and Transient Cor- tical Blindness Associated with Cis-Platinum (II) Diam- minedichloride (PDD) Therapy in a Thirty-Year-Old Man,” Cancer, Vol. 45, No. 4, 1980, pp. 764-766. doi:10.1002/1097-0142(19800215)45:4<764::AID-CNCR2820450425>3.0.CO;2-G
[13] M. T. Cattaneo, V. Filipazzi, E. Piazza, E. Damiani and G. Mancarella, “Transient Blindness and Seizure Associated with Cisplatin Therapy,” Cancer Research and Clinical Oncology, Vol. 114, No. 5, 1988, pp. 528-530. doi:10.1007/BF00391507
[14] R. N. Hitchins and D. B. Thomson, “Encephalopathy Fol- lowing Cisplatin, Bleomycin and Vinblastine Therapy for non-Seminomatous Germ Cell Tumour of Testis,” Australian and New Zealand Journal of Medicine, Vol. 18, No. 1, 1988, pp. 67-68. doi:10.1111/j.1445-5994.1988.tb02244.x
[15] P. A. Philip, J. Carmichael and A. L. Harris, “Convulsions and transient Cortical Blindness after Cisplatin,” British Medicine Journal, Vol. 302, No. 6773, 1991, p. 416. doi:10.1136/bmj.302.6773.416
[16] M. Highley, S. T. Meller and C. R. Pinkerton, “Seizures and Cortical Dysfunction Following High-Dose Cisplatin Administration in Children,” Medical and Pediatric On- cology, Vol. 20, No. , 1992, pp. 143-148. doi:10.1002/mpo.2950200210
[17] T. Van Gelder, P. Geurs, G. S. Kho, D. W. J. Dippel, Ch. J. Vecht, T. A. W. Splinter, “Cortical Blindness and Sei- zures Following Cisplatin Treatment: Both of Epileptic Origin?” European Journal of Cancer, Vol. 29, No. 10, 1993, pp. 1497-1498. doi:10.1016/0959-8049(93)90030-J
[18] D. C. Young, A. Mitchell, J. Kessler and J. E. Christman, “Cortical Blindness and Seizures Possibly Related to Cis- platin, Vinblastine and Bleomycin Treatment of Ovarian Dysgerminoma,” The Journal of the American Osteopathic Association, Vol. 93, No. 2, 1993, pp. 502-504.
[19] K. Nomura, R. Ohno, K. Hamaguchi, T. Hata, H. Hatana- ka and H. Matsuyama, “Clinicopathological Report of Cisplatin Encephalopathy,” Rinsho Shinkeigaku, Vol. 35, No. 1, 1995, pp. 64-69.
[20] N. Steeghs, F. E. de Jongh, P. A. S. Smitt and M. J. van den Bent, “Cisplatin-Induced Encephalopathy and Sei- zures,” Anti-Cancer Drugs, Vol. 14, No. 6, 2003, pp. 443- 446. doi:10.1097/00001813-200307000-00009
[21] P. S. Rangi, W. J. Partridge, E. S. Newlands and A. D. Wald- man, “Posterior Reversible Encephalopathy Syndrome: A Possible Late Interaction between Cytotoxic Agents and General Anaesthesia,” Neuroradiology, Vol. 47, No. 8, 2005, pp. 586-590. doi:10.1007/s00234-005-1376-6
[22] O. Lyass, A. Lossos, A. Hubert, M. Gips and T. Peretz, “Cisplatin-Induced Non-Convulsive Encephalopathy,” Anti- Cancer Drugs, Vol. 9, No. 1, 1998, pp. 100-104. doi:10.1097/00001813-199801000-00013
[23] D. M. Pinedo, F. Shah-Khan and P. C. Shah, “Reversible Posterior Leukoencephalopathy Syndrome Associated with Oxaliplatin,” Journal of Clinical Oncology, Vol. 25, No. 33, 2007, pp. 5320-5321. doi:10.1200/JCO.2007.13.5954
[24] S. Vieillot, D. Pouessel, N. M. de Champfleur and C. Becht, S. Culine, “Reversible Posterior Leukoencephalopathy Syn- drome after Carboplatin Therapy,” Annals of Oncology, Vol. 18, No. 3, 2007, pp. 608-609.
[25] Y Ito, Y Arahata, Y Goto, M Hirayama, M Nagamutsu, T Yasuda, et al., “Cisplatin Neurotoxicity Presenting as Re- versible Posterior Leukoencephalopathy Syndrome,” Ame- rican Journal of Neuroradiology, Vol. 19, No. 3, 1998, pp. 415-417.
[26] M. D. Haefner, “Reversible Posterior Leukoencephalo- pathy Syndrome after Treatment of Diffuse Large B-Cell Lymphoma,” Onkologie, Vol. 30, No. 3, 2007, pp. 90-91. doi:10.1159/000098706
[27] G. Martín, L. Bellido and J. J. Cruz, “Reversible Posterior Leukoencephalopathy Syndrome Induced by Sunitinib,” Journal of Clinical Oncology, Vol. 25, No. 23, 2007, p. 3559.
[28] C. Ozcan, S. J. Wong and P. Hari, “Reversible Posterior Leucoencephalopathy Syndrome and Bevacizumab,” The New England Journal of Medicine, Vol. 354, No. 9, 2006, pp. 980-982. doi:10.1056/NEJMc052954
[29] R. M. Connolly, “Chemotherapy Induced Reversible Post- erior Leukoencephalopathy Syndrome,” Lung Cancer, Vol. 56, No. 3, 2007, pp. 459-463. doi:10.1016/j.lungcan.2007.01.012

comments powered by Disqus

Copyright © 2014 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.